An interaction between levodopa and enteral nutrition resulting in neuroleptic malignant-like syndrome and prolonged ICU stay

Ann Pharmacother. 2010 Sep;44(9):1504-7. doi: 10.1345/aph.1P242. Epub 2010 Jul 13.

Abstract

Objective: To describe a probable interaction between enteral feeds and levodopa leading to neuroleptic malignant-like syndrome (NMLS) in a polytrauma patient with Parkinson's disease (PD).

Case summary: A 63-year-old morbidly obese male polytrauma patient with PD and type 2 diabetes mellitus was admitted to our intensive care unit postoperatively. Enteral feeds were administered per nasogastric tube and provided 0.88 g /kg/day of protein based on ideal body weight (IBW). His PD medications (pramipexole, entacapone, and immediate-release levodopa/carbidopa 100 mg/25 mg, 1.5 tablets 4 times daily) were administered via nasogastric tube. To achieve better glycemic control, his enteral feeds were changed to a formula that provided 1.8 g/kg/day of protein based on IBW. In the following 24 hours, the patient's mental status deteriorated and he was reintubated. He developed a high fever (40.5 degrees C), leukocytosis, elevated serum creatine kinase (CK) (480-1801 units/L), and acute renal impairment. His enteral nutrition was changed to decrease protein intake to 1.0 g/kg/day based on IBW and he was given bromocriptine 5 mg 3 times daily via nasogastric tube. Within 24 hours, the patient's mental status improved, his temperature and CK decreased, and his renal function began to improve; the values returned to baseline levels on the 18th day of admission.

Discussion: Withdrawal or dose reduction of levodopa in patients with PD has been reported to precipitate NMLS, which is potentially fatal. Because dietary protein can decrease the absorp0tion of levodopa, a potential for an interaction between levodopa and enteral feedings exists, although published reports of such an interaction are limited. In this patient, the likelihood that a drug-nutrient interaction occurred between levodopa and enteral feedings is considered to be probable based on the Naranjo probability scale and the Horn Drug Interaction Probability Scale.

Conclusions: Health-care professionals should be aware of the interaction between levodopa and protein content of enteral nutrition to avoid the occurrence of NMLS in patients with PD.

Publication types

  • Case Reports

MeSH terms

  • Antiparkinson Agents / adverse effects*
  • Carbidopa / administration & dosage
  • Drug Therapy, Combination
  • Enteral Nutrition / adverse effects*
  • Food-Drug Interactions*
  • Humans
  • Intensive Care Units
  • Length of Stay
  • Levodopa / adverse effects*
  • Male
  • Middle Aged
  • Neuroleptic Malignant Syndrome / etiology*
  • Parkinson Disease / drug therapy

Substances

  • Antiparkinson Agents
  • Levodopa
  • Carbidopa